Colorado, 2023

High Wind in Colorado, March 5, 2023

March 5, 2023 · NWS GJT · 3 events in 3 counties and zones

A 150 knot jetstream settled overhead across western Colorado as a Pacific trough approached the region. These stronger winds mixed down to the surface with some gusts meeting high wind criteria, or 75 mph, in some mountain areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A 150 knot jetstream settled overhead across western Colorado as a Pacific trough approached the region. These stronger winds mixed down to the surface with some gusts meeting high wind criteria, or 75 mph, in some mountain areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 5, 11:31 AM MST, 59 minutes earlier.

Area forecast discussion, Mar 5, 11:31 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1131 AM MST Sun Mar 5 2023

.UPDATE...
Issued at 1131 AM MST Sun Mar 5 2023

Snow had largely dissipated across the eastern Uinta Mountains
late this morning, scattered showers may impact northeast Utah
from time to time throughout the day. However, additional
accumulations are expected to be light and localized. Therefore,
the Winter Weather Advisory has been allowed to expire. Winter
Weather Advisories continue across the northern Colorado mountains
with Wind Advisories encompassing most locations across southeast
Utah and southwest Colorado.

&&

.SHORT TERM...(Today through Monday)
Issued at 315 AM MST Sun Mar 5 2023

A bit of a lull in precip is occurring now as one shortwave moves
off but upstream, the next wave can be seen moving across
northern Utah. The NAMNEST is showing this moving across northern
portions of the CWA in the late morning with an uptick in precip
expected then. This also matches up with the left exit region of a
powerful jet streak that will move overhead today. Plenty of
divergence aloft, along with orographic flow will keep that snow
going. It does look like the models are trending the precip a
'bit' further north and they hinted at this over the last few
model runs. Doesn't mean much as highlights will stay in effect
for total snow amounts of 6 to 12 inches when all is said and
done. Might be that highlights fall off earlier than planned but
that should be about it.

The core of strongest winds aloft remains well to our west at
this hour but from midmorning onwards, we'll have a 150+ kt jet
streak sitting across the CWA. This will allow some stronger winds
to mix to the surface and the current wind advisories capture
where this is expected to occur quite nicely. Did add zone 8 to
the current wind advisories (Eagle, Glenwood Springs, Carbondale)
as latest guidance did bring gusts up in that area for this
afternoon. Those areas not in an advisory, still expect some gusty
winds today in the 30 to 40 mph range except for, maybe, portions
of eastern Utah. Most of us will see a windy day. If you're
planning on heading to the high country be aware that over the
central and southern mountains, winds could gust over 60 mph...not
recommended.

SPC Hourly Mesoscale Analysis is also highlighting the chance for
snow squalls for the northern valleys into the Steamboat Springs
area as the shortwave moves through and is accompanied by those
gusty winds later this afternoon. The ingredients are in place
(some CAPE, instability, etc.) so the chance certainly exists. The
Snow Squall Parameter has also lit up just about all of Colorado
north of the I-70 corridor...something to keep an eye on later
today.

Snow will lighten up later this evening but not end completely as
the wave shifts to the northeast. Another wave moves through
Monday morning but QPF amounts lessen some, thus the advisories
end Monday morning. There are some hints of banding setting up
though so while snow will lighten, might see some heavier precip
under said bands. Will need to see what later runs come up with
but the NAMNEST and HRRR are showing the possibility.

Expect plenty of clouds from about the I-70 corridor today with
variable cloudiness south of that. Same again on Monday. Cooler
temps in the same areas and maybe...possibly...near, if not at,
seasonal norms for the southern half of the CWA.

.LONG TERM...(Monday night through Saturday)
Issued at 315 AM MST Sun Mar 5 2023

A bit of a west to east oriented boundary remains across the
Bookcliffs as evident by a slowly meandering 130kt jet, allowing
for enough dynamic and orographic lift to keep light snow ongoing
for the northern mountains on Tuesday. Cold air remains north of
this boundary as H7 temps stay within the -8C to -14C range, ripe
for dendritic crystal growth regime producing a dry fluffy snow
(liquid to snow ratio of around 15:1). Temperatures will be
sitting 15 to 20 degrees below normal across the north. Meanwhile,
south of the boundary for areas along and south of I-70,
temperatures will be milder but still below normal across the
central areas...only by about 5 to 10 degrees with temperatures
closer to normal across the south. A few inches of snow could be
anticipated for the northern mountains on Tuesday but nothing much
to write home about...the main gist is what appears to be the
continuation of our cooler, unsettled pattern as winter maintains
a firm grip on the region...still.

All attention turns to the mid to late week storm system and what
exactly is going to happen since the models have not been all
that consistent with one another. This persistent pattern with the
presence of the meandering polar jet across our region has been
due to a rather stagnant low pressure system sitting over the
Pacific Northwest with several embedded shortwave disturbances
ejecting out from the low and riding the jet stream waves across
the northern Great Basin and northern Rockies. Well this PacNW low
is finally going to move eastward by Wednesday night into
Thursday and Friday as the pattern becomes more amplified and
progressive. The zonal flow will turn southwesterly by Wednesday
afternoon, allowing the jet to lift a bit northward and put a
temporary reprieve to the precipitation across the north.
Wednesday looks to be our "warmest" day of the week with highs
maybe pushing closer to normal across the central zones and above
normal for the south, while the north still remains well below
normal. The way things have been this year so far, "near normal"
will feel like a heat wave...even though it's really not all that
warm. Enjoy it while you can as much colder air arrives with and
behind this system Thursday and Friday, before things attempt to
dry out and warm back up by next weekend.

Models are coming into a bit better agreement with the mid to
late week storm system and seems to be leaning towards more of the
progressive open wave trough that the ECMWF has been showing.
There are still some differences with the GFS a bit deeper and
slower than the ECMWF, which is favoring a more progressive and
northern solution. As far as timing, Wednesday night into Thursday
appears the best chance for snowfall with the GFS hanging on
through Friday. Due to the discrepancies still between solutions,
the snow amounts are favoring the northern and central Colorado
mountains with potential for sub to near advisory accumulations.
Still a lot of time to work out those details as models hopefully
come into better agreement but one thing is for sure...it will
continue to be cooler and unsettled with some periods of sun in
between storm systems to give one a glimmer of hope that Spring is
near. Winter just isn't done with us yet, which is good news for
our snowpack and reservoirs and every bit of moisture is much
needed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1120 AM MST Sun Mar 5 2023

The big concern this afternoon and evening remains the strong and
gusty winds that will blow across almost all TAF sites. Gusts of
30 to 40 kts will be common, and higher speeds are possible at
some of the southern terminals. LLWS will also be a concern
especially for the mountain sites. In addition to the wind, snow
showers will result in MVFR/IFR conditions for KHDN through this
afternoon. The remaining terminals along the I-70 corridor will
see broken mid-level ceilings while further south few to scattered
skies are expected. Winds and snow showers will diminish later
this evening and overnight, giving way to mainly VFR conditions to
start the day on Monday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until 5 AM MST Monday for COZ004-013.

     Wind Advisory until 8 PM MST this evening for COZ008>012-014-
     017>023.

UT...Wind Advisory until 8 PM MST this evening for UTZ022-028-029.

&&

UPDATE...NL
SHORT TERM...TGR
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Mar 5, 3:47 AM MST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
347 AM MST Sun Mar 5 2023

COZ001>014-017>023-UTZ022>025-027>029-061300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
347 AM MST Sun Mar 5 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will continue today over the Flat Tops and northern mountains
with total snow accumulations between 6 to 12 inches. Some
stronger winds are also expected today, generally south, with
winds gusting to 50 mph at the lower elevations and reaching over
70 mph in the mountains. Along with these winds, some snow squalls
will be possible over the northern valleys due to the stronger
winds and snowfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Unsettled conditions will persist through much of next week for
the northern half of the forecast area as several disturbances
continue to move across the north. A midweek storm is possible but
models continue to disagree considerably on how the storm will
evolve. Stay tuned to the latest forecasts for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Special weather statement, Mar 5, 10:33 AM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1033 AM MST Sun Mar 5 2023

COZ001-UTZ023-024-051830-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
1033 AM MST Sun Mar 5 2023

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF LOWER YAMPA RIVER
BASIN...EASTERN UINTA BASIN...AND EASTERN UINTA MOUNTAINS...

HAZARDS...A band of heavy snow which can rapidly reduce visibility to
less than a quarter of a mile.

LOCATION AND MOVEMENT...At 1033 AM MST, a band of heavy snow was
along a line extending from 17 miles north of Dinosaur to 19 miles
south of Vernal and moving east at 15 MPH.

LOCATIONS IMPACTED...
This band of heavy snow will remain over mainly rural areas of west
central Lower Yampa River Basin, east central Eastern Uinta Basin and
southeastern Eastern Uinta Mountains.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 1 and 4.
 U.S. Highway 40 in Utah between mile markers 162 and 174.
 Colorado 64 near mile marker 1.
 Colorado 318 near mile marker 37.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

&&

LAT...LON 4064 10845 4013 10912 4012 10957 4052 10903
TIME...MOT...LOC 1733Z 261DEG 12KT 4049 10906 4018 10946

NL
Local storm report, Mar 5, 10:59 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1059 AM MST SUN MAR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     SNOW             2 SSW VERNAL            40.43N 109.55W
03/05/2023  M2.5 INCH        UINTAH             UT   PUBLIC

&&

NL
Special weather statement, Mar 5, 11:02 AM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1102 AM MST Sun Mar 5 2023

COZ001>004-013-051900-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Lower Yampa River Basin CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
1102 AM MST Sun Mar 5 2023

...HEAVY SNOW BAND...

HAZARDS...A band of heavy snow which can rapidly reduce visibility to
less than one mile.

LOCATION AND MOVEMENT...At 1102 AM MST, a band of heavy snow was
along a line extending from 7 miles north of Craig to 10 miles
southeast of Rangely and moving northeast at 30 MPH.

LOCATIONS IMPACTED INCLUDE...
Craig, Lay and Juniper Springs.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 64 and 93.
 Colorado 13 between mile markers 80 and 105.
 Colorado 64 between mile markers 40 and 58.
 Colorado 139 between mile markers 60 and 63.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 3997 10836 3991 10886 4068 10778 4073 10715
TIME...MOT...LOC 1802Z 240DEG 26KT 4063 10756 3995 10870

BGB
Local storm report, Mar 5, 11:51 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1151 AM MST SUN MAR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     NON-TSTM WND GST 10 ESE WAUNITA HOT SPGS 38.48N 106.32W
03/05/2023  M68 MPH          GUNNISON           CO   AWOS

            AWOS STATION KMYP MONARCH PASS.

&&
Special weather statement, Mar 5, 12:00 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1200 PM MST Sun Mar 5 2023

COZ001>005-013-052000-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Upper Yampa River Basin CO-Lower Yampa River Basin CO-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
1200 PM MST Sun Mar 5 2023

...HEAVY SNOW BAND...

HAZARDS...A band of heavy snow accompanied by winds of 20 MPH which
can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 1159 AM MST, a band of heavy snow was
along a line extending from 6 miles northeast of Craig to 14 miles
southeast of Rangely and moving east at 20 MPH.

LOCATIONS IMPACTED INCLUDE...
Craig, Hayden, Axial, Loyd, Juniper Springs and Hamilton.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 77 and 106.
 Colorado 13 between mile markers 53 and 106.
 Colorado 64 between mile markers 44 and 71.
 Colorado 139 between mile markers 56 and 61.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4077 10683 3991 10820 3984 10895 4075 10746
TIME...MOT...LOC 1859Z 254DEG 17KT 4060 10749 3993 10859

BGB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, West Elk and Sawatch Mountains

When
March 5, 12:30 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Automated stations across the region reported wind gusts of 75 to 85 mph.

High Wind, Northwestern San Juan Mountains

When
March 5, 2:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Automated stations across the area reported wind gusts from 75 to 80 mph.

High Wind, Gore and Elk Mountains/Central Mountain Valleys

When
March 5, 11:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Automated stations across the area reported wind gusts from 75 to 80 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075050, 1075051, 1075049.